Oxaliplatin-induced neuropathy in the rat: involvement of oxalate in cold hyperalgesia but not mechanical allodynia.Pain. 2009 Dec 15; 147(1-3):165-74.PAIN
Oxaliplatin is a key drug in the treatment of advanced metastatic colorectal cancer, but it causes acute peripheral neuropathy (acral paresthesias triggered by exposure to cold) and chronic neuropathy (abnormal of sensory and motor dysfunction). Oxaliplatin is metabolized to oxalate and dichloro(1,2-diaminocyclohexane)platinum (Pt(dach)Cl(2)). Although the chelating of Ca(2+) with oxalate eliminated from oxaliplatin is thought as one of the reasons for the neuropathy, there is little behavioral evidence. In this study, we investigated the involvement of oxalate in the oxaliplatin-induced peripheral neuropathy in rats. Oxaliplatin (4mg/kg, i.p., twice a week) induced cold hyperalgesia/allodynia (cold-plate and acetone tests) in the early phase, and mechanical allodynia (von Frey test) in the late phase. Oxalate (1.3mg/kg, i.p., twice a week) induced the cold hyperalgesia/allodynia in the early phase, but did not induce the mechanical allodynia. On the other hand, Pt(dach)Cl(2) (3.8mg/kg, i.p., twice a week) induced the mechanical allodynia in the late phase, but did not induce the cold hyperalgesia/allodynia. The pre-administration of calcium or magnesium (0.5mmol/kg, i.v.) before oxaliplatin or oxalate prevented the cold hyperalgesia but not mechanical allodynia. However, the treatment with calcium or magnesium after the development of neuropathy could not attenuate the cold hyperalgesia or mechanical allodynia. These findings suggest the involvement of oxalate in oxaliplatin-induced cold hyperalgesia but not mechanical allodynia, and usefulness of prophylactic treatments with calcium and magnesium on the acute peripheral neuropathy.